Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

May 15, 1998Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 1998, 12:11 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 12:11 AM CDT (05:11 UTC)
Expired
May 15, 1998, 12:45 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:15 AM CDTThunderstorm WindKent, MNSeveral trees were downed by the strong wind.
May 15, 12:25 AM CDTThunderstorm WindAbercrombie, NDThe strong wind blew several trees down.
May 15, 12:30 AM CDTThunderstorm WindWolverton, MN10 aluminum transmission structure were blown over by the strong wind.
May 15, 12:30 AM CDTThunderstorm WindColfax, NDThe strong wind blew several trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 150511 RRA
SVRFAR
MNC167-NDC077-150545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1211 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
  NORTHEASTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 1245 AM CDT

* AT 1210 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTHWEST OF ABERCROMBIE OR 15 MILES NORTHWEST OF WAHPETON. THIS
  STORM WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABERCROMBIE BY 1215 AM AND WOLVERTON BY 1220 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:50 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 14, 8:50 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT THU MAY 14 1998

FIRST PERIOD DISCUSSION...BUSY ON RADAR AGAIN THIS EVENING.
STORMS APPEAR TO BE DIMINISHING IN INTENSITY AND COVERAGE.
SPC AND BIS COORDINATED AND WILL BE CLEARING COUNTIES OUT
OF WATCH.

WILL WAIT TO UPDATE ZONES UNTIL WE HAVE A BETTER IDEA OF
WHICH COUNTIES ARE IN AND WHICH ARE TO CLEARED FROM
WATCH AREA.

WP

In the hours before

Special weather statement, May 14, 9:51 PM CDT, 2 hours 20 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU MAY 14 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA
COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS
ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH
...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL...
BARNES...AND CASS.  MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE
KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE...
NORMAN...MAHNOMEN...CLAY AND BECKER.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR
TORNADOS HAS DIMINISHED.

WP
Special weather statement, May 14, 9:51 PM CDT, 2 hours 20 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU MAY 14 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA
COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS
ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH
...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL...
BARNES...AND CASS.  MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE
KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE...
NORMAN...MAHNOMEN...CLAY AND BECKER.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR
TORNADOS HAS DIMINISHED.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:20 PM CDTSevere Thunderstorm WarningFGFLake of the Woods35 min
May 15, 1:31 AM CDTSevere Thunderstorm WarningFGFNorman34 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen32 min
May 15, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami30 min
May 15, 5:51 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min
May 14, 7:07 PM CDTSevere Thunderstorm WarningFGFWalsh33 min
May 14, 11:40 PM CDTSevere Thunderstorm WarningFGFRichland30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.